Georgia, 2005

Flash Flood in Georgia, July 31, 2005

July 31, 2005 · NWS CHS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 31, 1:30 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 1:30 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT SUN JUL 31 2005

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
VERY LITTLE CHANGE IN WEATHER PARAMETERS DURING THIS PERIOD
AS DEEP TROPICAL MOISTURE IS EXPECTED TO REMAIN ACROSS MOST IF NOT
ALL OF MY FORECAST AREA. WEAK INVERTED TROF...THE REMAINS OF THE
STALLED OUT BOUNDARY EXPECTED TO REMAIN ACROSS THE AREA AS WELL.
ONLY WEAK AT BEST LARGE SCALE LIFT EXPECTED AS CONVECTION WILL BE
DRIVEN BY LAND/SEA BREEZE AND NUMEROUS BOUNDARY INTERACTIONS. WILL
CONTINUE WITH CONVECTION MAINLY OVER THE LAND AREAS FROM 16Z TO 04Z
EACH DAY AND MAINLY OVER THE WATER AND IMMEDIATE COASTAL AREAS FROM
04Z TO 16Z EACH DAY. AS HAS BEEN THE CASE THE PAST FEW DAYS...
LOCALLY HEAVY RAIN IS POSSIBLE WITH THE SLOW MOVING STORMS. SOME
AREAS HAVE SEEN HEAVY RAIN THE PAST DAY OR SO...HOWEVER COVERAGE
AREA IS NOT LARGE ENOUGH TO WARRANT A FLOOD WATCH AT THIS TIME.

AT THE PRESENT TIME...MOST OF AREA IS CONVECTION FREE THANKS IN
LARGE PART TO A LARGE COMPLEX THAT HAS DEVELOPED JUST TO THE
NORTHEAST OF MY AREA. CONVECTION HAS DEVELOPED ALONG THE SEA BREEZE
IN MY GEORGIA COUNTIES AND WITH DECENT HEATING OCCURRING IN MUCH OF
THE REMAINDER OF MY CWA...THINKING IS THAT CONVECTION WILL INCREASE
IN COVERAGE THIS EVENING ACROSS THE INLAND AREAS. SO WILL CONTINUE
WITH LIKELY POPS OVER LAND AREAS UNTIL AROUND MIDNIGHT.

RAISED POPS SOME MONDAY THROUGH TUESDAY AS GFS HOLDS ONTO DEEP
MOISTURE THROUGH THE PERIOD AND NAM ONLY SLOWLY SHIFTS THE DEEPER
MOISTURE SOUTHWARD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
LARGE SCALE PATTERN IS NOT EXPECTED TO CHANGE DURING THIS PERIOD.
WEAK INVERTED TROF/BOUNDARY EXPECTED TO BE AROUND THROUGH SUNDAY.
ANY MOVEMENT TO THE DEEPER MOISTURE WILL BE KEY IN DETERMINING POPS.
00Z GFS...12Z CANADIAN AND 12Z NAM ALL SHIFT THE DEEPER MOISTURE
SOUTH OF THE AREA BY MID WEEK. THIS FORECAST PACKAGE IS BASED ON
THAT THINKING. HOWEVER...12Z GFS DOES NOT DO THAT AND KEEPS THE DEEP
MOISTURE OVER THE AREA THROUGH SUNDAY. IF THE 12Z GFS IS
CORRECT...POPS FOR THIS PERIOD WILL NEED TO BE RAISED SIGNIFICANTLY.

&&

.MARINE...FEW CHANGES TO ONGOING THINKING. TRANQUIL CONDS...OUTSIDE
OF CONVECTIVE ACTIVITY...TO REMAIN ACRS THE MARINE AREA THRU
MIDWEEK. DISSIPATING FNTL BNDRY OFFSHORE TO BE REPLACED BY HIGH
PRESSURE WHICH WILL ALLOW FOR A MORE SOLID ONSHORE FLOW. WIND SPEEDS
TO REMAIN AOB 15 KT AND SEAS AOB 4 FT.
&&

.AVIATION...LOCATION OF SHWR/TSTM ACTIVITY THE MAIN COMPLICATION
AGAIN. FOCUS HAS SHIFT BACK TO KSAV THRU THE OPENING HRS OF THE
31/18Z TAFS WITH ACTIVITY ONGOING S AND W OF KSAV. WITH MAIN STORM
MOTION TO THE N ALBEIT RATHER SLOW...HAVE HELD OFF PRECIP MENTION AT
KSAV UNTIL 31/21Z. THINKING IS THAT GOOD HEATING WILL ALLOW MORE
DEVELOPMENT LATER ON. HAVE REMOVED PRECIP FROM KCHS BECAUSE OF LACK
OF CURRENT ACTIVITY AND UNCERTAINTY OF WHERE IT MAY OCCUR THRU THE
EVE HRS. WILL MAINTAIN CB MENTION OVRNGT AT KCHS DUE TO XPCTD
NOCTURNAL MARINE ACTIVITY THAT SHOULD MOVE N TWD THE COAST...AND
OMITTED SUCH MENTION AT KSAV SINCE ACTIVITY USUALLY MISSES THERE.
WILL AGAIN LOOK FOR CONVECTION STARTING LATE TMRW MRNG...AND HAVE
AGAIN INCLUDED CB ONLY DUE TO UNCERTAINTY.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
MARINE...NONE.

&&

MTE/JPC
Hazardous weather outlook, Jul 31, 3:00 AM EST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
400 AM EDT SUN JUL 31 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-011000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
400 AM EDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORMS/HEAVY RAIN...NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE AREA TODAY AND LAST INTO THIS EVENING. THERE IS A
CHANCE OF A FEW STRONG THUNDERSTORMS ACROSS THE AREA WITH FREQUENT
LIGHTNING AND LOCALIZED GUSTY WINDS. VERY HEAVY RAIN WILL ACCOMPANY
MANY OF THE STORMS AND THERE IS A LIKELIHOOD THAT A FEW AREAS WILL
EXPERIENCE MINOR TEMPORARY FLOODING OF LOW LYING AREAS AND ROADWAYS
THIS AFTERNOON AND EVENING.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
THE SAVANNAH RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

24

In the hours before

Special weather statement, Jul 31, 3:11 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
411 PM EDT SUN JUL 31 2005

GAZ101-118-312100-
EFFINGHAM-INLAND CHATHAM-
411 PM EDT SUN JUL 31 2005

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND CHATHAM
COUNTY THROUGH 500 PM EDT...

AT 411 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...FROM 3 MILES EAST OF RINCON TO
POOLER...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF
SPRINGFIELD TO 8 MILES NORTHWEST OF SAVANNAH...MOVING NORTHEAST AT 5
MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS AND OTHERS THAT DEVELOP WILL
AFFECT AREAS IN AND AROUND TUTENS...WILLIAMS...RINCON...
BIRDS...MONTEITH...POOLER...MEINHARD...HAMER...GARDEN CITY...EXLEY
AND COLDBROOK THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...VERY HEAVY RAINS AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH YOUR AREA.

33
Special weather statement, Jul 31, 3:14 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT SUN JUL 31 2005

SCZ040-042>044-312100-
ALLENDALE-DORCHESTER-HAMPTON-INLAND COLLETON-
414 PM EDT SUN JUL 31 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...ALLENDALE
COUNTY...HAMPTON COUNTY AND COLLETON COUNTY THROUGH 500 PM EDT...

AT 414 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...FROM 3 MILES NORTHEAST OF SMOAKS
TO 2 MILES SOUTHEAST OF CROCKETVILLE TO MILBURY...MOVING SOUTHEAST
AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS AND OTHERS THAT DEVELOP WILL
AFFECT AREAS IN AND AROUND ULMER...SYCAMORE...SEIGLING...
PADGETTS...MOSELLE...MILLETT...MILEY...WILLIAMS...WALTERBORO...
ALLENDALE...MARTIN...JENNYS AND FAIRFAX THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...VERY HEAVY RAINS AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH YOUR AREA.

33
Special weather statement, Jul 31, 3:26 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT SUN JUL 31 2005

SCZ047-048-051-312100-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
426 PM EDT SUN JUL 31 2005

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 500 PM EDT...

AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...FROM 2 MILES SOUTH OF POCOTALIGO
TO MURAD TO 2 MILES WEST OF SWITZERLAND...MOVING SOUTHEAST AT 5 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS AND OTHERS THAT DEVELOP WILL
AFFECT AREAS IN AND AROUND TILLMAN...TARBORO...RIDGELAND...
RICETOWN...POCOTALIGO...MITCHELLVILLE ...GRAHAMVILLE...
GILMANIA...COOSAWHATCHIE AND BASHAN THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...VERY HEAVY RAINS AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH YOUR AREA.

33
Special weather statement, Jul 31, 3:55 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EDT SUN JUL 31 2005

GAZ088-SCZ040-312200-
ALLENDALE-SCREVEN-
455 PM EDT SUN JUL 31 2005

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 600 PM EDT...

AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES NORTHEAST OF SYCAMORE TO 5 MILES EAST OF BASCOM...OR ALONG A
LINE EXTENDING FROM 8 MILES NORTHEAST OF ALLENDALE TO 7 MILES
NORTHEAST OF SYLVANIA. THIS CLUSTER OF THUNDERSTORMS WAS NEARLY
STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS
IN AND AROUND ULMER...SEIGLING...MILLETT...MARTIN...BALDOCK...
AVERILL...APPLETON...ALLENDALE...MILLHAVEN AND LEWIS THROUGH 600 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...VERY HEAVY RAIN AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH YOUR AREA.

JPC
Special weather statement, Jul 31, 3:59 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
459 PM EDT SUN JUL 31 2005

GAZ099-100-114-115-312145-
BULLOCH-CANDLER-EVANS-TATTNALL-
459 PM EDT SUN JUL 31 2005

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY AND BULLOCH COUNTY THROUGH 545 PM EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF STRONG THUNDERSTORMS...FROM SOMERSET TO
REIDSVILLE...MOVING NORTHWEST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS AND OTHERS THAT DEVELOP WILL
AFFECT AREAS IN AND AROUND REIDSVILLE...PRETORIA...MANASSAS...
LEEFIELD...GRIMSHAW...EMIT...BROOKLET...BELLVILLE...UNDINE...
PORTAL...DOVER AND SOMERSET THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...VERY HEAVY RAINS AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH YOUR AREA.

33
Special weather statement, Jul 31, 4:04 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
504 PM EDT SUN JUL 31 2005

SCZ044-312145-
DORCHESTER-
504 PM EDT SUN JUL 31 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 545 PM
EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHEAST OF TEXAS...OR ABOUT 11
MILES SOUTHEAST OF SAINT GEORGE...MOVING WEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PREGNALL...DORCHESTER...
BYRD...TEXAS...SAINT GEORGE...GROVER...REEVESVILLE...OLD SAINT
GEORGE...MOUNT ZION AND HUDSONTOWN THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...VERY HEAVY RAIN AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF STORMS APPROACH YOUR AREA.

JPC

The radar

The Charleston,SC radar (KCLX), 56 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Screven

When
July 31, 4:56 PM EST to 5:30 PM EST
Where
Screven County, Sylvania
Reported by
EMERGENCY MANAGER
Coordinates
32.750, -81.633

4 inches of rain flooded a few streets in Sylvania.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465016.